June 14, 2024

FDA announces Class 1 recalls for patient return electrodes, intra-aortic balloon catheters, anesthesia systems

Editor's Note

The US Food & Drug Administration (FDA) has announced Class 1 recalls—the most severe category, indicating risk of serious injury or death—for three products: MEGA SOFT Pediatric Patient Return Electrodes from Megadyne, Vaporizer Sevoflurane Maquet Filling from Getinge; and Arrow FiberOptix Intra-Aortic Balloon Catheter Kit and Arrow UltraFlex Intra-Aortic Balloon Catheter Kits from Teleflex and its subsidiary, Arrow International. All three announcements posted June 13.

The Teleflex/Arrow recall is due a manufacturing error that could result in blood backing up in the tubing, helium leaks, and other issues related to overtwisted catheter tubes. These defects cannot always be identified visually and could result in blood loss, perforation, hemodynamic instability, myocardial ischemia, or death. Three deaths and 31 injuries have been reported so far, and the company reports 322 complaints. On April 29, the company recommended thoroughly inspecting devices; using fluoroscopic guidance; being vigilant about pump alarms and bedside indicators of potential issues; and ensuring backups are available before use.  

The Megadyne recall was prompted by patient burns from the electrodes, used in electrosurgery for children weighing 0.8 to 50 lbs. There have been four injuries and no deaths reported so far. In a May 8 recall letter, the company instructed users to return affected products and help spread awareness to relevant stakeholders in their organizations.

Used for containing, vaporizing, and blending liquid Sevoflurane with oxygen for general anesthesia, the Vaporizer Sevoflurane Maquet Filling is part of the Flow anesthesia systems, including Flow-i C20, C30, and C40 as well as Flow-c and Flow-e. Getinge’s recall is due to reports of discoloration and/or corrosion within the vaporizer after Vaporizer Sevoflurane Maquet Fill was used with low water content sevoflurane manufactured by Piramal or Baxter. “Sevoflurane used in the vaporizer may degrade to hydrogen fluoride,” FDA reports. “This toxic and hazardous acid may present a risk to both patients and health care professionals if it is inhaled or comes into contact with the skin.”

Two incidents and no deaths have been reported. On May 1, the company advised customers to stop use of the Vaporizer with Sevoflurane provided by Piramal and Baxter Sevoflurane, and to avoid using vaporizers that had ever been used with these products in the past.

Read More >>
Live chat by BoldChat